Alert archive / Illinois / River Flood Advisories in 2021

River Flood Advisory 25, NWS Chicago, IL

June 27, 2021Iroquois County, Illinois; Newton County, Indiana

NWS Chicago, IL issued this river flood advisory at Jun 27, 2021, 11:45 AM CDT for Iroquois County, Illinois; Newton County, Indiana. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2021, 11:45 AM CDT (16:45 UTC)
Expired
Jun 28, 2021, 9:50 PM CDT
In force
34 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon

Counties Iroquois County, IL, Newton County, IN

The radar

The Chicago radar (KLOT), 93 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iroquois River at Iroquois (IRQI2).

Action stage
17 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05525000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this river flood advisory went out at Jun 27, 6:24 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 27, 6:24 AM CDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
624 AM CDT Sun Jun 27 2021

.SHORT TERM...
308 AM CDT

Through Monday...

Main Points:

- Areas northwest of I-57 will be dry today. Southeast of I-57,
  thunderstorms with torrential downpours and frequent lightning
  will develop by early afternoon and last through evening.

- The severe weather threat today appears much lower compared to
  the past few days.

- Additional thunderstorms are expected on Monday with threat of
  torrential downpours and associated flooding of ditches, farm
  fields, and roadways.

Technical Discussion:

Currently, most of the area is precipitation-free with temperatures
in the lower 70s, breezy southerly winds, and even pockets of clear
skies. A 1005 mb surface low pressure system is located in south-
central Wisconsin, and broad low- to upper-level flow remains across
the western Great lakes. With stout low-level capping expected to be
in place today, confidence is reasonably high that most areas will
be dry. The exception will be southeast of I-57 where locally better
low-level moisture and confluence will spark off scattered showers
and thunderstorms by noon. Like the past few days, the greatest
threats with the thunderstorms will be frequent lightning and
torrential downpours. Low-level shear today will not be nearly as
favorable for low-level rotation compared to the past few days,
so we do not anticipate any severe weather.

As a surface low pulls away from our area tonight, surface winds
will slacken and a marine front will sweep inland off Lake Michigan.
With cool, easterly flow and the (now very) moist soil, patches of
ground fog seem poised to develop through daybreak. In addition,
scattered showers and a few thunderstorms may flare at times
during the overnight hours as warm-air advection increases ahead
of yet another wave emanating out of the Plains.

Monday morning, a warm front will become established over northern
Illinois as southerly flow from central Illinois meets the cool,
easterly flow off Lake Michigan. Meanwhile, one or more MCVs may
track northeast out of the Plains and into the Great Lakes from
mid-morning into the evening, altogether encouraging one to two
rounds of scattered thunderstorms. In the vicinity of the warm
front, locally backed / easterly surface winds will provide
sufficient low-level directional shear to support an organized
storm or two, but the highest threat at this point appears to be
torrential downpours. Should the highest coverage of thunderstorms
end up over areas that have picked up several inches of rain over
the past few days, a renewed threat for flooding in ditches, farm
fields, and on roadways will exist.

Borchardt

&&

.LONG TERM...
308 AM CDT

Forecast focus through the first half of this week continues to be
on a continuation of our current wet pattern, with the potential for
additional periods of thunderstorms and locally heavy rainfall.
Latter half of the week and into the holiday weekend looks to be
cooler and potentially drier, though some spread remains in medium
range guidance with the eastward movement of an upper trough across
the Great Lakes region.

Upper level pattern characterized by anomalously strong upper
ridging across the Pacific Northwest/Canadian Rockies, a downstream
upper trough across the Plains and upper Midwest and upper ridging
from the mid-Atlantic eastward off of the east coast is expected to
remain in place through the first part of the new week. A plume of
deep moisture with PWATs near 2 inches will continue to extend from
the western Gulf into the Great Lakes, while a weak surface cold
front lingers across the area. This will continue to support the
threat of periodic clusters of heavy-rain producing thunderstorms
Monday night and Tuesday. Eventually, the east coast ridge is
expected to weaken, allowing the upper trough to begin to propagate
eastward across the Great Lakes region mid-week. This in turn allows
weak surface low pressure to move east of the region, and slowly
drag the cold front across the forecast area Wednesday into
Thursday. Thunderstorm potential will persist along and south of the
front as it transits the area, but should largely shift south of the
forecast area as the front clears the cwa Thursday.

Ensemble guidance has trended a bit more progressive with the
eastward movement of the upper trough across the Great Lakes region
toward the end of the week, though some spread remains as noted in
the deterministic operational runs of the GFS and GEM. These slower
solutions would support the lingering potential for mainly diurnal
showers beneath the upper trough, while the faster ECMWF and it's
EPS ensemble means would suggest a drier trend heading into the
weekend. In either case, north-northeast low level flow should
support cooler than average temps in the 70s by Friday and Saturday
along with lower humidity levels.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

Aviation Forecast Concerns:

* MVFR ceilings this morning, improving to VFR midday.

* Breezy southwest winds gusting near 20 kt become westerly
  midday, and diminish this afternoon before eventually turning
  light northeast toward evening.

* Thunderstorms to remain southeast of terminals today, but
  chances increase again for the TAF sites early Monday morning.

Quiet morning across the terminals, with only MVFR cigs 1200-1500
ft and breezy southwest winds gusting around 20 kt expected. There
is a small line of very low-topped showers from near KDKB to KENW
which may briefly move through KORD around 14Z, but coverage and
impact minimal and not carried in TAFs. Otherwise, expect MVFR
cigs to gradually lift and scatter into midday/early afternoon as
surface winds turn more westerly and diminish behind a weak cold
front. Weak surface high pressure will settle across WI behind the
front later this afternoon, which will aid in turning winds
northeast toward evening, and then light east overnight.

Weak surface front begins to lift back north toward the terminals
late tonight into Monday morning, with the likelihood of showers
and thunderstorms ramping up again across the terminals during the
pre-dawn hours. Have indicated a prob30 for TSRA during that time,
based on elevated instability return per model forecast soundings
and CAM depictions of convection. With precip and lingering east
surface winds a period of MVFR cigs is expected. Thunderstorm
threat looks to diminish temporarily by mid-morning, though
additional clusters of scattered TSRA are expected beyond the end
of this TAF period Monday afternoon.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 27, 3:23 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 AM CDT Sun Jun 27 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-280830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
323 AM CDT Sun Jun 27 2021 /423 AM EDT Sun Jun 27 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk southeast of Interstate 57.
  Limited Flooding Risk southeast of Interstate 57.

DISCUSSION...

Scattered thunderstorms are expected to develop southeast of
Interstate 57 this afternoon. While severe weather is not
expected, torrential downpours may lead to localized flooding in
ditches and farm fields.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday through Saturday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters activation is not anticipated today.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 30 mph.

LMZ740>745-280830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
323 AM CDT Sun Jun 27 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Fog Risk after sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Thunderstorm Risk.
  Limited Fog Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:31 PM CDTRiver Flood WarningLOTCook22 hr
Jun 26, 8:55 PM CDTRiver Flood WarningLOTIroquois4 days
Jun 26, 9:01 PM CDTRiver Flood WarningLOTGrundy14 hr
Jun 26, 9:13 PM CDTRiver Flood WarningLOTLaSalle3 days
Jun 26, 9:24 PM CDTRiver Flood AdvisoryLOTWill10 hr
Jun 26, 9:28 PM CDTRiver Flood AdvisoryLOTDuPage, Will23 hr
Jun 26, 9:38 PM CDTAreal Flood AdvisoryLOTCook, Ford, Iroquois, Kankakee, Livingston, Will9 hr
Jun 26, 10:10 PM CDTRiver Flood WarningLOTGrundy, LaSalle40 hr
Jun 26, 10:14 PM CDTRiver Flood WarningLOTLaSalle5 days
Jun 26, 10:17 PM CDTRiver Flood WarningLOTBureau, LaSalle, Putnam10 days
Jun 26, 11:03 PM CDTRiver Flood AdvisoryLOTGrundy, Kankakee, Will6 days
Jun 27, 11:06 AM CDTRiver Flood AdvisoryLOTGrundy25 hr
Jun 26, 9:38 PM CDTRiver Flood AdvisoryLOTJasper4 days
Jun 26, 9:45 PM CDTRiver Flood WatchLOTLake, Newton13 hr
Jun 26, 9:48 PM CDTRiver Flood WatchLOTJasper, Porter48 hr
Jun 27, 10:43 AM CDTRiver Flood WarningLOTLake, Newton10 days
Jun 27, 11:45 AM CDTRiver Flood AdvisoryLOTNewton66 hr

Nearby

River Flood Advisories in Illinois, 2021River Flood Advisories in Indiana, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.